Alert archive / Iowa / Special Weather Statements in 2018

Special Weather Statement, NWS Des Moines, IA

August 5, 20184 counties in Iowa

NWS Des Moines, IA issued this special weather statement at Aug 5, 2018, 5:10 AM CDT for 4 counties in Iowa. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2018, 5:10 AM CDT (10:10 UTC)
Expired
Aug 5, 2018, 6:00 AM CDT
In force
50 min
Issued by
NWS Des Moines, IA

Counties Audubon County, IA, Boone County, IA, Carroll County, IA, Greene County, IA

The radar

The Des Moines radar (KDMX), 83 km from the middle of the area, began a volume at 10:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 10.2 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2018-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 752 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2018-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
752 J/kg
Mixed-layer CIN
-271 J/kg
Mixed-layer LCL
1474 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
228 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

542 
WWUS83 KDMX 051010
SPSDMX

Special Weather Statement
National Weather Service Des Moines IA
510 AM CDT SUN AUG 5 2018
 
IAZ045>047-057>059-051100-
Guthrie IA-Boone IA-Audubon IA-Greene IA-Carroll IA-Dallas IA-
510 AM CDT SUN AUG 5 2018

...SPECIAL WEATHER STATEMENT...

At 510 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles west of Gowrie to Manning. Movement was
southeast at 45 mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Boone, Carroll, Perry, Jefferson, Audubon, Guthrie Center, Madrid,
Ogden, Manning, Coon Rapids, Glidden, Woodward, Lake Panorama, Boone
Speedway, Grand Junction, Scranton, Bayard, Churdan, Templeton and
Bagley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4202 9509 4214 9493 4221 9471 4221 9380
      4186 9382 4160 9483 4181 9509
TIME...MOT...LOC 1010Z 303DEG 37KT 4223 9444 4193 9508 

$$

Beerends

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this special weather statement went out at Aug 5, 3:38 AM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, Aug 5, 3:38 AM CDT, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
338 AM CDT Sun Aug 5 2018

.DISCUSSION.../Today through Saturday/
Issued at 338 AM CDT Sun Aug 5 2018

Severe thunderstorms complex over southeastern South Dakota has
entered northwest Iowa at 3am. These storms have been in an area of
weaker inhibition, high instability, and high shear per recent SPC
mesoanalysis. GOES-East clean infrared channel showed an increase in
overshooting tops from 5 to 7z with latest imagery showing
temperatures with these tops of -65 to -70C. Trends in GLM are
overall downward, though continue to maintain a high number of
flashes with the western end of the bow entering Iowa at 330am. As
these storms move farther into Iowa, they will be moving into an
environment of stronger inhibition with weaker instability as the
best shear moves to the northeast. Primary concern will be gusty
winds with hail threat waning. Latest run of convective allowing
models (CAMs) are not handling the current situation as well as the
previous run or two. The HRRR and ESRL HRRR along with the NBM PPI01
had a fairly good handle and used those to populate PoPs from now
through midday.

Otherwise today, next series of shortwave troughs will be
approaching from the central Rockies this morning reaching Iowa by
this afternoon. With lingering convective cloud debris and showers
or storms from overnight complex, this should foster a cooler
environment over northern Iowa. Meanwhile farther south over
southern Iowa, a more sunny sky with southerly winds will boost
temperatures well into the 90s. With contrast in temperatures, will
have a baroclinic zone/warm front with models indicating this
generally over northern Iowa. Depending on degree of recovery,
should have at least moderate instability with MLCAPE values between
1500 and 2500 J/kg with deep layer shear increasing this afternoon
into this evening as low level jet ramps up. With speed shear
increasing and directional shear already in place, may have a small
window of a tornado threat this afternoon over northern areas.
Damaging wind gusts and large hail, though, will be the primary
threat throughout the afternoon into the evening. There will also be
heavy rainfall with good moisture transport into the state, deep
warm cloud depths of 11,000 feet and precipitable water values of
1.5 to 2 inches tonight. Mean layer flow is 20 to 30 knots, but with
orientation quasi-parallel to the boundary, will see some training.
Global models minus the NAM and CAMs show northern Iowa as the
favored location for the highest rainfall amounts, which will be
generally between 0.75 to 1.75 inches with a few localized higher
amounts by Monday morning. Widespread flash flooding concerns are
mitigated by recent dry weather and mature crops that could use some
rainfall. Any flash flooding would be limited to an urban area.
Unfortunately, drought stricken southern Iowa will have only paltry
rain amounts if any.

Showers and storms will linger on Monday as mid-level shortwaves
pass over the state and surface front slowly drops southeastward.
Modest instability will develop by the afternoon with strong deep
layer shear of 40 to 50 knots in place. Overall severe risk is
uncertain with SPC lowering from slight over northeast Iowa to
marginal over central and southern Iowa. This is due to uncertainty
in the location of the front and the lingering morning
precipitation.

Beyond Monday, flow will begin to transition to northwest on Tuesday
as the shortwave troughs exit to the east, which will allow for
subsidence and an end to the active pattern. As the ridge amplifies
over the western US and northwest flow is established over the area,
will have sporadic showers or thunderstorms, but challenging to
define those well this far out. Best chance may be on Thursday as
upper level forcing drops through the region. Toward late this week
into next weekend, the ridge over the west will begin to translate
eastward with signs of troughing entering the Pacific Northwest late
next weekend. This will mean rising temperatures toward the end of
the week just in time for the state fair with highs in the middle
80s to around 90 degrees.

&&

.AVIATION.../For the 06Z TAFS through 06Z Sunday night/
Issued at 1144 PM CDT Sat Aug 4 2018

Besides some MVFR fog at MCW, expecting primarily VFR conditions
for much of the overnight. Still watching the potential for
storms developing across South Dakota and southern Minnesota to
approach far northern Iowa after 08Z but confidence in reaching
MCW/FOD is too low to include in the TAFs at this time. Breezy
southerly winds are expected again on Sunday. The best potential
for storms will be across northern IA during the late afternoon
and evening and kept mention of VCTS for now due to uncertainty in
timing and spatial coverage.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Ansorge
AVIATION...Fowle
Hazardous weather outlook, Aug 5, 5:02 AM CDT, 8 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
502 AM CDT Sun Aug 5 2018

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>084-092>094-061015-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Taylor-Ringgold-Decatur-
502 AM CDT Sun Aug 5 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

There is a marginal to slight risk of severe weather with the
primary threats being damaging wind gusts and large hail. An
isolated tornado or two cannot be ruled out over northern Iowa
this afternoon. Locally heavy rain will also be possible late this
afternoon into tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Chances for strong to perhaps severe storms will be possible later
Monday with the best chances over central to southern Iowa. Otherwise,
there will be isolated and sporadic chances for storms later in
the week with the severe weather potential yet to be determined.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed Sunday afternoon through early Monday
morning.

IAZ085-086-095>097-061015-
Monroe-Wapello-Wayne-Appanoose-Davis-
502 AM CDT Sun Aug 5 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Temperatures well into the 90s and dewpoints in the low 60s will
create heat index values in the upper 90s to around 100 degrees.

A few strong storms will be possible late tonight into early
Monday morning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Chances for strong to perhaps severe storms will be possible later
Monday with the best chances over central to southern Iowa. Otherwise,
there will be isolated and sporadic chances for storms later in
the week with the severe weather potential yet to be determined.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed late tonight through early Monday morning.

Ansorge

In the hours before

Special weather statement, Aug 5, 5:10 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Des Moines IA
510 AM CDT SUN AUG 5 2018

IAZ045>047-057>059-051100-
Guthrie IA-Boone IA-Audubon IA-Greene IA-Carroll IA-Dallas IA-
510 AM CDT SUN AUG 5 2018

...SPECIAL WEATHER STATEMENT...

At 510 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles west of Gowrie to Manning. Movement was
southeast at 45 mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Boone, Carroll, Perry, Jefferson, Audubon, Guthrie Center, Madrid,
Ogden, Manning, Coon Rapids, Glidden, Woodward, Lake Panorama, Boone
Speedway, Grand Junction, Scranton, Bayard, Churdan, Templeton and
Bagley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4202 9509 4214 9493 4221 9471 4221 9380
      4186 9382 4160 9483 4181 9509
TIME...MOT...LOC 1010Z 303DEG 37KT 4223 9444 4193 9508

Beerends

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 3:53 AM CDTSevere Thunderstorm WarningDMXCalhoun, Palo Alto, Pocahontas, Sac67 min
Aug 5, 4:24 AM CDTSevere Thunderstorm WarningDMXCalhoun, Hamilton, Hancock, Humboldt, Kossuth, Webster and 1 more66 min
Aug 5, 5:41 AM CDTSpecial Weather StatementDMXJasper, Marshall, Polk, Story34 min
Aug 5, 6:08 AM CDTSpecial Weather StatementDMXBlack Hawk, Bremer, Tama37 min
Aug 5, 6:28 AM CDTSpecial Weather StatementDMXJasper, Madison, Mahaska, Marion, Poweshiek, Warren62 min
Aug 5, 7:19 AM CDTSpecial Weather StatementDMXAppanoose, Davis, Monroe, Wapello56 min
Aug 5, 8:41 AM CDTSpecial Weather StatementDMXCalhoun, Humboldt, Palo Alto, Pocahontas, Webster, Wright64 min
Aug 5, 9:23 AM CDTSpecial Weather StatementDMXButler, Franklin, Grundy, Hamilton, Hardin, Wright52 min
Aug 5, 9:36 AM CDTSevere Thunderstorm WarningDMXButler, Franklin, Grundy, Hamilton, Hardin, Wright39 min
Aug 5, 10:15 AM CDTSpecial Weather StatementDMXBlack Hawk, Boone, Grundy, Hardin, Jasper, Marshall and 3 more60 min
Aug 5, 5:31 PM CDTSpecial Weather StatementDMXPoweshiek59 min
Aug 5, 5:42 PM CDTSevere Thunderstorm WarningDMXJasper, Poweshiek, Tama48 min

Nearby

Special Weather Statements in Iowa, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.